Alert archive / Illinois / River Flood Warnings in 2022

River Flood Warning 38, NWS St. Louis, MO

April 20, 2022Pike County, Scott County, Illinois

NWS St. Louis, MO issued this river flood warning at Apr 20, 2022, 9:33 PM CDT for Pike County, Scott County, Illinois. It was in force for 61 hr.

The area

The outline as issued.

The facts

Issued
Apr 20, 2022, 9:33 PM CDT (02:33 UTC)
Expired
Apr 23, 2022, 10:03 AM CDT
In force
61 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Pike County, IL, Scott County, IL

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River at Valley City (VALI2). The gauge peaked at 14.05 ft at Apr 21, 2022, 10:00 AM CDT.

actionminormoderate10152004/2104/2204/2304/24
Action stage
11 ft
Minor stage
14 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05586100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

224 
WGUS43 KLSX 210233
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
933 PM CDT Wed Apr 20 2022

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Illinois...

  Illinois River at Valley City.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-171-221445-
/O.NEW.KLSX.FL.W.0038.220421T0233Z-220425T1200Z/
/VALI2.1.ER.220420T0015Z.220421T1200Z.220424T0600Z.NO/
933 PM CDT Wed Apr 20 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO MONDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Illinois River at Valley City.

* WHEN...From this evening to Monday morning.

* IMPACTS...At 14.0 feet, The road to Norbut Fish and Wildlife area 
  is flooded.

* ADDITIONAL DETAILS...
  - At 8:30 PM CDT Wednesday the stage was 13.9 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    overnight tonight, cresting near 14.2 feet Thursday morning.
    It is expected to fall back below flood stage this weekend.
  - Flood stage is 14.0 feet.


&&

              Fld   Observed        Forecasts (7 pm CDT)
Location      Stg   Stg   Day/Time  Thu   Fri   Sat   Sun   Mon

Illinois River
Valley City   14.0  13.9  Wed 8 pm  14.2  14.1  14.0  13.7  13.3


&&

LAT...LON 3977 9067 3977 9053 3952 9052 3952 9064


$$

Kimble
6 follow-up statements
978 
WGUS83 KLSX 211704
FLSLSX

Flood Statement
National Weather Service St Louis MO
1204 PM CDT Thu Apr 21 2022

...The Flood Warning continues for the following rivers in 
Illinois...

  Illinois River at Valley City.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-171-230515-
/O.CON.KLSX.FL.W.0038.000000T0000Z-220425T1200Z/
/VALI2.1.ER.220420T0015Z.220421T1800Z.220424T0600Z.NO/
1204 PM CDT Thu Apr 21 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL MONDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Illinois River at Valley City.

* WHEN...Until Monday morning.

* IMPACTS...At 14.0 feet, The road to Norbut Fish and Wildlife area 
  is flooded.

* ADDITIONAL DETAILS...
  - At 10:30 AM CDT Thursday the stage was 14.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:30 AM CDT Thursday was 14.1 feet.
  - Forecast...The river is expected to rise to a crest of 14.1
    feet this afternoon. It will then fall below flood stage
    early Sunday morning.
  - Flood stage is 14.0 feet.


&&

              Fld   Observed        Forecasts (1 pm CDT)
Location      Stg   Stg   Day/Time  Fri   Sat   Sun   Mon   Tue

Illinois River
Valley City   14.0  14.0  Thu 10 am 14.1  14.0  13.9  13.8  13.4


&&

LAT...LON 3977 9067 3977 9053 3952 9052 3952 9064


$$

Maples
280 
WGUS83 KLSX 220229
FLSLSX

Flood Statement
National Weather Service St Louis MO
929 PM CDT Thu Apr 21 2022

...The Flood Warning is extended for the following rivers in 
Illinois...

  Illinois River at Valley City.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-171-231430-
/O.EXT.KLSX.FL.W.0038.000000T0000Z-220427T1200Z/
/VALI2.1.ER.220420T0015Z.220423T0000Z.220426T0600Z.NO/
929 PM CDT Thu Apr 21 2022

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Illinois River at Valley City.

* WHEN...Until Wednesday morning.

* IMPACTS...At 14.0 feet, The road to Norbut Fish and Wildlife area 
  is flooded.

* ADDITIONAL DETAILS...
  - At 9:00 PM CDT Thursday the stage was 14.0 feet and holding
    steady.
  - Recent Activity...The river rose above flood stage Friday
    morning and has held steady near 14 feet since.
  - Forecast...The river is expected to hold steady near or just
    above flood stage for the next few days. It may fall back
    below flood stage next week.
  - Flood stage is 14.0 feet.


&&

              Fld   Observed        Forecasts (7 pm CDT)
Location      Stg   Stg   Day/Time  Fri   Sat   Sun   Mon   Tue

Illinois River
Valley City   14.0  14.0  Thu 9 pm  14.1  14.1  14.0  14.0  13.9


&&

LAT...LON 3977 9067 3977 9053 3952 9052 3952 9064


$$

Kimble
409 
WGUS83 KLSX 220236
FLSLSX

Flood Statement
National Weather Service St Louis MO
936 PM CDT Thu Apr 21 2022

...The Flood Warning continues for the following rivers in 
Illinois...

  Illinois River at Valley City.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-171-231445-
/O.CON.KLSX.FL.W.0038.000000T0000Z-220427T1200Z/
/VALI2.1.ER.220420T0015Z.220423T0000Z.220426T0600Z.NO/
936 PM CDT Thu Apr 21 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL WEDNESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Illinois River at Valley City.

* WHEN...Until Wednesday morning.

* IMPACTS...At 14.0 feet, The road to Norbut Fish and Wildlife area 
  is flooded.

* ADDITIONAL DETAILS...
  - At 9:00 PM CDT Thursday the stage was 14.0 feet and holding
    steady.
  - Recent Activity...The river rose above flood stage Thursday
    morning and has held steady near 14 feet since.
  - Forecast...The river is expected to hold steady near or just
    above flood stage for the next few days. It may fall back
    below flood stage next week.
  - Flood stage is 14.0 feet.


&&

              Fld   Observed        Forecasts (7 pm CDT)
Location      Stg   Stg   Day/Time  Fri   Sat   Sun   Mon   Tue

Illinois River
Valley City   14.0  14.0  Thu 9 pm  14.1  14.1  14.0  14.0  13.9


&&

LAT...LON 3977 9067 3977 9053 3952 9052 3952 9064


$$

Kimble
220 
WGUS83 KLSX 221446
FLSLSX

Flood Statement
National Weather Service St Louis MO
946 AM CDT Fri Apr 22 2022

...The Flood Warning continues for the following rivers in 
Illinois...

  Illinois River at Valley City.

  Illinois River at Hardin.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-171-240300-
/O.EXT.KLSX.FL.W.0038.000000T0000Z-220426T0600Z/
/VALI2.1.ER.220420T0015Z.220423T0600Z.220425T0000Z.NO/
946 AM CDT Fri Apr 22 2022

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Illinois River at Valley City.

* WHEN...Until early Tuesday morning.

* IMPACTS...At 14.0 feet, The road to Norbut Fish and Wildlife area 
  is flooded.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Friday the stage was 13.9 feet.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 14.1 feet just after midnight
    tonight. It will then fall below flood stage Sunday evening.
  - Flood stage is 14.0 feet.


&&

              Fld   Observed        Forecasts (7 am CDT)
Location      Stg   Stg   Day/Time  Sat   Sun   Mon   Tue   Wed

Illinois River
Valley City   14.0  13.9  Fri 9 am  14.1  14.1  13.9  13.6  13.3


&&

LAT...LON 3977 9067 3977 9053 3952 9052 3952 9064


$$

ILC013-061-083-240300-
/O.CON.KLSX.FL.W.0040.000000T0000Z-000000T0000Z/
/HARI2.1.ER.220422T1800Z.220423T0600Z.000000T0000Z.NO/
946 AM CDT Fri Apr 22 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Illinois River at Hardin.

* WHEN...Until further notice.

* IMPACTS...At 25.0 feet, Flood Stage.  Lowland flooding of 
  unprotected agricultural land begins.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Friday the stage was 25.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon and continue rising to a crest of 25.2 feet
    just after midnight tonight.
  - Flood stage is 25.0 feet.


&&

              Fld   Observed        Forecasts (7 am CDT)
Location      Stg   Stg   Day/Time  Sat   Sun   Mon   Tue   Wed

Illinois River
Hardin        25.0  25.0  Fri 9 am  25.2  25.1  25.0  25.0  25.0


&&

LAT...LON 3952 9064 3952 9052 3898 9048 3891 9054
      3903 9062


$$

Pfahler
373 
WGUS83 KLSX 230205
FLSLSX

Flood Statement
National Weather Service St Louis MO
905 PM CDT Fri Apr 22 2022

...The Flood Warning continues for the following rivers in 
Illinois...

  Illinois River at Valley City.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-171-241415-
/O.EXT.KLSX.FL.W.0038.000000T0000Z-220425T0000Z/
/VALI2.1.ER.220420T0015Z.220421T2100Z.220423T1800Z.NO/
905 PM CDT Fri Apr 22 2022

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Illinois River at Valley City.

* WHEN...Until Sunday evening.

* IMPACTS...At 14.0 feet, The road to Norbut Fish and Wildlife area 
  is flooded.

* ADDITIONAL DETAILS...
  - At 8:30 PM CDT Friday the stage was 13.8 feet and holding
    steady.
  - Forecast...The river is expected to hover near the 14.0 feet
    flood stage through midday Saturday. It is expected to slowly
    fall through the weekend and into next week.
  - Flood stage is 14.0 feet.


&&

              Fld   Observed        Forecasts (7 pm CDT)
Location      Stg   Stg   Day/Time  Sat   Sun   Mon   Tue   Wed

Illinois River
Valley City   14.0  13.8  Fri 8 pm  13.9  13.7  13.5  13.1  12.9


&&

LAT...LON 3977 9067 3977 9053 3952 9052 3952 9064


$$

Kimble
431 
WGUS83 KLSX 231503
FLSLSX

Flood Statement
National Weather Service St Louis MO
1003 AM CDT Sat Apr 23 2022

...The Flood Warning is cancelled for the following rivers in 
Illinois...

  Illinois River at Valley City.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

ILC149-171-231615-
/O.CAN.KLSX.FL.W.0038.000000T0000Z-220423T1503Z/
/VALI2.1.ER.220420T0015Z.220421T2100Z.000000T0000Z.NO/
1003 AM CDT Sat Apr 23 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Illinois River at Valley City.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Saturday the stage was 13.7 feet.
  - Forecast...The river is expected to fall to 12.1 feet Friday
    morning.


&&

              Fld   Observed        Forecasts (1 pm CDT)
Location      Stg   Stg   Day/Time  Sun   Mon   Tue   Wed   Thu

Illinois River
Valley City   14.0  13.7  Sat 9 am  13.5  13.3  13.0  12.7  12.4


&&

LAT...LON 3977 9067 3977 9053 3952 9052 3952 9064


$$

19

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 20, 6:39 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 20, 6:39 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
639 PM CDT Wed Apr 20 2022

.SHORT TERM...  (Through Late Thursday Night)
Issued at 234 PM CDT Wed Apr 20 2022

Widespread rain with isolated embedded thunderstorms are moving east
through central Missouri. Although these storms are not expected to
become severe, they will be capable of producing small hail later
this afternoon and into this evening. The storms that form later on
will be elevated, so the potential for severe storms is limited.
However, the presence of steep mid-level lapse rates and sufficient
MUCAPE (around 500 J/kg) does mean small hail is possible with these
storms. A tight pressure gradient over the region is resulting in
areawide wind gusts of up to and at times exceeding 30 kts.
Thunderstorms that do form may have the potential to mix down
stronger winds, occasionally creating locally high gusts. The non-
convective wind gusts will diminish overnight.

A cold front associated with a low pressure system in the upper
Midwest will pass through tonight. As it presses through the area
from northwest to southeast, it will begin to slow. This will keep
showers around for portions of southeast Missouri and southern
Illinois until Thursday morning. This activity likely poses the best
risk for hail, though the risk still isn't substantial. The cold
front will then move north back over our area as a warm front over
the day and evening. This motion will drastically impact our
temperatures for Thursday. Highs will be nearly 20F warmer than
today, peaking in the low to mid-70s areawide.

Isentropic lift associated with the front will bring the chance of
showers to the area again. These showers will remain mainly west of
the Mississippi River until Thursday evening. Come evening, the low
level jet will ramp up, causing showers in northeast Missouri and
west-central Illinois through Friday morning. These showers will
likely be the most vigorous.

Jaja

.LONG TERM...  (Friday through Next Wednesday)
Issued at 234 PM CDT Wed Apr 20 2022

The warm front will continue to lift northward on Friday. By this
point, upper level ridging will have built into the eastern CONUS.
At the surface, high pressure will be sitting over the southeastern
US. This promotes southwesterly flow and deep warm air advection
into our area. Highs Friday will rise by another 10 degrees from
Thursday's high, reaching the low 80s across the board. To put
things into perspective, we'll be going from 10-15F below average to
10-15F above average in 2 days.

On Saturday, the WPC Cluster Analysis shows high confidence that
upper level troughing will begin to develop in and just lee of the
Rockies. Ridging will continue to amplify in the eastern CONUS. This
pattern leaves the mid-Mississippi Valley between these two features
and within a tight pressure gradient. This will result in gusty
winds for Saturday. Although the winds will be gusty, the southwest
nature of them will work to continue the ongoing warm air advection.
For that reason, Saturday's highs will be much like Friday's.

A surface low pressure system will form in the High Plains and move
northeastward Friday night and into Saturday. This feature will
develop a cold front that will crawl through our region Sunday
morning into Monday. Although deterministic guidance diverges this
far out, models seem to come to a consensus on this being a very wet
system. With PWATs of up to 1.50" along the front, it's possible
that this system can produce high rainfall totals. The frontal
passage will also serve to knock temperatures down for Monday.
Amidst northwesterly flow, highs will only reach the upper 50s to
mid-60s areawide.

Jaja

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 631 PM CDT Wed Apr 20 2022

MVFR/IFR flight conditions will dominate the first half of the TAF
period, improving to VFR tomorrow morning.

Showers continue to push eastward out of the terminal areas
Wednesday afternoon. Another chance for showers and a few
thunderstorms will push through the area along a cold front that
will move through tonight. Uncertainty remains in where and when
showers and thunderstorms will form so have left all mention of
precipitation out of the TAFs for now. Cigs will remain low
through the first half of the TAF period, dropping from MVFR to
IFR tonight. As precipitation exits the terminals, visbys should
improve, though I cannot rule out a stray patch of fog hanging
around the mid-Missouri terminals (KCOU, KJEF) during the early
morning.

Winds will continue to be gusty from the south during the first
couple hours of the forecast period. They will become light and
variable as the cold front passes through the region overnight. By
tomorrow winds will be prevailing largely from the east to
southeast as a warm front pushes north into the region. Showers
and a few thunderstorms are possible along the front as it moves
north, though confidence is too low to include mention of
precipitation in the TAFs at this point.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 20, 2:59 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
259 PM CDT Wed Apr 20 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-212000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
259 PM CDT Wed Apr 20 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms later this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms across parts of the area on
Thursday through late Friday morning, and then again late Saturday
through late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Jaja

Nearby

River Flood Warnings in Illinois, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.